Alabama, 2008Hail and Damaging Winds in Alabama, July 12, 2008
July 12, 2008 · NWS BMX · 5 events in 5 counties and zones
Afternoon heating caused several severe thunderstorms across central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon heating caused several severe thunderstorms across central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 12, 10:11 AM CST, 34 minutes earlier.
Area forecast discussion, Jul 12, 10:11 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1111 AM CDT SAT JUL 12 2008
.UPDATED...FOR TODAY.
&&
.DISCUSSION...
ONGOING SHOWERS AND THUNDERSTORMS. MADE ADJUSTMENTS FOR THIS
DEVELOPMENT TO MUCH OF THE AREA. WILL CONTINUE TO SEE DEVELOPMENT
THROUGH THE AFTERNOON. UPDATES HAVE BEEN SENT.
&&
.AVIATION...12Z TAF DISCUSSION.
PATCHY FOG AND LOW CLOUDS WILL AFFECT TERMINALS THROUGH 13Z. DO NOT
EXPECT VISIBILITIES TO DROP BELOW MVFR. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AREAWIDE. INCLUDED CB AT
EACH TERMINAL. GREATER COVERAGE IS EXPECTED IN THE SOUTH...SO
INCLUDED VCTS WORDING FOR MGM AND TOI. SHOWERS AND THUNDERSTORMS
WILL DIMINISH AFTER SUNSET. FOR ANY TERMINAL WHICH EXPERIENCES A
THUNDERSTORM...EXPECT FREQUENT LIGHTNING...BRIEF GUSTY WINDS...AND
HEAVY RAINFALL.
14
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
16/14
Hazardous weather outlook, Jul 12, 5:30 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT SAT JUL 12 2008
ALZ011>015-017>050-131130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
655 AM CDT SAT JUL 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL
ALABAMA GENERALLY FROM NOON THROUGH 8 PM. THE STORMS WILL BE
CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...DEADLY LIGHTNING...AND WIND GUSTS UP TO 45
MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
ALL OF CENTRAL ALABAMA SUNDAY...GENERALLY FROM 1 PM THROUGH 10 PM.
THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 65 MPH...
LOCALIZED HEAVY RAIN...DEADLY LIGHTNING...AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. BUT A FEW SEVERE STORMS MAY REQUIRE
WARNINGS SUNDAY AFTERNOON AND EVENING.
75
In the hours before
Special weather statement, Jul 12, 10:07 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1107 AM CDT SAT JUL 12 2008
ALZ025-027-036-121645-
COOSA-SHELBY-TALLADEGA-
1107 AM CDT SAT JUL 12 2008
...SIGNIFICANT WEATHER ALERT FOR COOSA...SHELBY AND TALLADEGA
COUNTIES UNTIL 1145 AM CDT...
AT 1107 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WILSONVILLE...MOVING SOUTHEAST AT 16 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WILSONVILLE.
BEESWAX AT LAY LAKE.
VARNONS.
SHELBY SHORES AT LAY LAKE.
FAYETTEVILLE.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
TG
Special weather statement, Jul 12, 10:14 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1114 AM CDT SAT JUL 12 2008
ALZ026-027-121700-
ST. CLAIR-TALLADEGA-
1114 AM CDT SAT JUL 12 2008
...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR AND TALLADEGA COUNTIES
UNTIL NOON CDT...
AT 1110 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR PELL CITY...MOVING EAST AT 16 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ST. CLAIR COUNTY AIRPORT.
LINCOLN.
HOWELLS COVE.
JACKSON SHOALS.
TALLADEGA SUPERSPEEDWAY.
TALLADEGA.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
TG
Event by event
3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Lightning, Talladega
- When
- July 12, 10:45 AM CST
- Where
- Talladega County, 2.23 mi ENE of Berneys
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.367, -86.097
A lightning strike caused a tree to fall onto a vehicle, briefly trapping its occupant. There were no injuries reported.
Thunderstorm Wind, Calhoun
- When
- July 12, 11:36 AM CST
- Where
- Calhoun County, 2.16 mi SSE of Prices
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 33.854, -85.660
Two trees were blown down at the intersection of Hollingsworth Road and AL-9, northeast of Jacksonvlle.
Thunderstorm Wind, Elmore
- When
- July 12, 1:12 PM CST
- Where
- Elmore County, 1.68 mi E of Claud
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.577, -86.051
Several trees were blown down on AL-14, just east of the Claud Community.
Thunderstorm Wind, Randolph
- When
- July 12, 2:05 PM CST
- Where
- Randolph County, 2.57 mi S of Wehadkee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.193, -85.267
At least two mobile homes received considerable roof damage. One home and one church also received minor shingle damage.
Hail, Chambers
- When
- July 12, 2:23 PM CST
- Where
- Chambers County, 1.16 mi W of Lafayette
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.900, -85.400
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, July 12 to 16, 20083 deaths · 4 events
- Flash Flooding in Arizona, July 12, 20082 deaths · 3 injured · $625,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 12 to 13, 20081 death · $47,000 · 52 kt wind · 12 events
- Heat in Pennsylvania, July 12, 20081 death · 1 event
- Flash Flooding in California, July 12 to 15, 2008$1.7 million · 6 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 20081 injured · $225,000 · 65 kt wind · 11 events
- Flash Flooding and Lightning Strike in Illinois, July 12, 20082 injured · $145,000 · 8 events
- Flash Flooding in New Mexico, July 12 to 13, 2008$405,000 · 2 events
- Damaging Wind in Georgia, July 12, 20085 injured · $50,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Illinois, July 12, 2008$165,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Oklahoma, July 12, 2008$90,000 · 1 in hail · 12 events
- Flooding in Indiana, July 12 to 17, 2008$88,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127762, 127763, 127764, 128354, 127765.